Alert archive / Illinois / Areal Flood Warnings in 2021

Areal Flood Warning 5, NWS Quad Cities, IA

July 11, 2021Hancock County, McDonough County, Illinois

NWS Quad Cities, IA issued this areal flood warning at Jul 11, 2021, 5:49 PM CDT for Hancock County, McDonough County, Illinois. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2021, 5:49 PM CDT (22:49 UTC)
Expired
Jul 12, 2021, 12:00 PM CDT
In force
18 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Hancock County, IL, McDonough County, IL

The radar

The Lincoln radar (KILX), 137 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2021-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2021-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-364 J/kg
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

822 
WGUS43 KDVN 112249
FLWDVN

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Quad Cities IA IL
549 PM CDT Sun Jul 11 2021

.An areal flood warning has been issued for ongoing flooding in 
southeast Hancock and southwest Mc Donough counties. This will 
replace the flash flood warning for both of these counties.

ILC067-109-121200-
/O.NEW.KDVN.FA.W.0005.210711T2249Z-210712T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hancock IL-McDonough IL-
549 PM CDT Sun Jul 11 2021

The National Weather Service in Quad Cities has issued a

* Flood Warning for...
  Southeastern Hancock County in west central Illinois...
  Southwestern McDonough County in west central Illinois...

* Until 700 AM CDT Monday.

* At 549 PM CDT, trained weather spotters reported widespread 
  flooding in the warned area due to thunderstorms earlier in the 
  day. Flooding is already occurring. Between 3 and 7 inches of rain 
  have fallen and flood water will take time to recede from roads 
  and neighborhoods.

* Some locations that will experience flooding include...
  Augusta, Bowen, Colmar, Plymouth, Denver and Hancock County 
  Fairgrounds.

This includes the following streams and drainages...
  East Fork La Moine River, Bronson Creek, and especially Flour 
  Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4019 9108 4032 9111 4042 9093 4038 9080
      4028 9072 4028 9091 4019 9091

$$

Ervin
3 follow-up statements
424 
WGUS83 KDVN 120921
FLSDVN

Flood Statement
National Weather Service Quad Cities IA IL
421 AM CDT Mon Jul 12 2021

ILC067-109-121200-
/O.CON.KDVN.FA.W.0005.000000T0000Z-210712T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hancock IL-McDonough IL-
421 AM CDT Mon Jul 12 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING FOR 
SOUTHEASTERN HANCOCK AND SOUTHWESTERN MCDONOUGH COUNTIES...

At 421 AM CDT, Area roads remained closed across the area due to 
water. The water is no longer rising and is receding across the 
area. Heed all road closures.

Some locations that will experience flooding include...
  Augusta, Bowen, Colmar, Plymouth, Denver and Hancock County 
  Fairgrounds.

This includes the following streams and drainages...
  Troublesome Creek, Williams Creek, East Fork La Moine River, Camp 
  Creek, Moine River, La, Panther Creek, Middle Creek, Little Creek, 
  Bronson Creek, Grindstone Creek and Slater Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4019 9108 4032 9111 4042 9093 4038 9080
      4028 9072 4028 9091 4019 9091

$$

Gibbs
271 
WGUS43 KDVN 121129
FLWDVN

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Quad Cities IA IL
629 AM CDT Mon Jul 12 2021

ILC067-109-121700-
/O.EXT.KDVN.FA.W.0005.000000T0000Z-210712T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hancock IL-McDonough IL-
629 AM CDT Mon Jul 12 2021

The National Weather Service in Quad Cities has extended the

* Flood Warning for...
  Southeastern Hancock County in west central Illinois...
  Southwestern McDonough County in west central Illinois...

* Until noon CDT.

* At 629 AM CDT, Area roads remained closed across the area due to 
  water. The water is no longer rising and is receding across the 
  area. Heed all road closures.

* Some locations that will experience flooding include...
  Augusta, Bowen, Colmar, Plymouth, Denver and Hancock County 
  Fairgrounds.

This includes the following streams and drainages...
  Troublesome Creek, Williams Creek, East Fork La Moine River, Camp 
  Creek, Moine River, La, Panther Creek, Middle Creek, Little Creek, 
  Bronson Creek, Grindstone Creek and Slater Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4019 9108 4032 9111 4042 9093 4038 9080
      4028 9072 4028 9091 4019 9091

$$

Speck
555 
WGUS83 KDVN 121652
FLSDVN

Flood Statement
National Weather Service Quad Cities IA IL
1152 AM CDT Mon Jul 12 2021

ILC067-109-121702-
/O.EXP.KDVN.FA.W.0005.000000T0000Z-210712T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hancock IL-McDonough IL-
1152 AM CDT Mon Jul 12 2021

...FLOOD WARNING WILL EXPIRE AT NOON CDT TODAY FOR SOUTHEASTERN 
HANCOCK AND SOUTHWESTERN MCDONOUGH COUNTIES...

Flood waters have since receded, with roads opening back up. 
Flooding is no longer expected to pose an immediate threat, as 
showers and storms may be possible this afternoon. Please continue 
to heed remaining road closures.

LAT...LON 4019 9108 4032 9111 4042 9093 4038 9080
      4028 9072 4028 9091 4019 9091

$$

Gunkel

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this areal flood warning went out at Jul 11, 2:53 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 11, 2:53 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
253 PM CDT Sun Jul 11 2021

.SYNOPSIS...
Issued at 246 PM CDT Sun Jul 11 2021

Flash Flood Warning in effect for southern Hancock County in
Illinois and southwestern McDonough County, where several roads
and towns are currently seeing flash flooding. Otherwise, it is another
wet and cool day for much of the forecast area, as the upper and
surface low gyrate bouts of vorticity, leading to continual
showers and embedded thunderstorms. This will continue through the
evening and night, growing more isolated/scattered in nature
through the evening. Temperatures are sitting in the upper 60s
where the rain and dense cloud cover exist, with 70s in our far
northwest where little rain and clouds are being seen.

&&

.SHORT TERM...(This Evening through Monday)
ISSUED AT 246 PM CDT Sun Jul 11 2021

Tonight/Tomorrow...

Shortly before sunset, the rain and storms should start dying off
and becoming more isolated/scattered throughout the area. Short term
guidance hints at a few showers through the night, but widespread
heavy rainfall is not expected at this time. With the bulk of the
precipitation dying off over night and the surface low continuing to
move a little to our east, we will start to see some breaks in the
clouds and they will slowly begin the thin out. Temperatures tonight
will remain cool though, as the lack of sunshine today has not
allowed us to heat much through the day and the remaining clouds
will help to moderate the temperatures into the low 60s through much
of the area.

Tomorrow, the closed upper low begins to slide northeast and out of
our area slowly. As this moves out, the retreating surface low will
lead to some scattered showers and storms, mainly along and east of
the Mississippi River. Therefore, it may be a relatively dry day for
most tomorrow. Along with drier conditions, clouds will start to
diminish, leading to warmer temperatures throughout the area.
Temperatures are currently looking to be in the mid to upper 70s for
most of the area, with humidity a bit lower than we have seen this
weekend.

.LONG TERM...(Monday Night through Sunday)
ISSUED AT 246 PM CDT Sun Jul 11 2021

Key messages:

1. After a short respite, more active weather returns around mid-
week.

2. Seasonably warm temperatures through the period.

Discussion:

Monday night and Tuesday, expect the upper level low drifting
eastward out of the area, with continued low rain chances across the
eastern fringe of the forecast area. Afternoon temperatures will
return close to seasonal averages Tuesday, with highs generally in
the 80-85 degree range.

For Wednesday and Thursday, expect more active weather with
increasing moisture. Wednesday afternoon and night will be the
initial main round with the arrival of the front, with potential for
more significant rain Thursday as the front stalls. The pattern
looks favorable for widespread heavy rain and potential flash
flooding. We will also likely be dealing with strong to severe
storms during some periods.

Friday through Sunday, warm temperatures will continue. Additional
rain during any period cannot be discounted, but overall coverage
should be much less and there will be substantial dry periods.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
ISSUED AT 1211 PM CDT Sun Jul 11 2021

Frequent MVFR to IFR conditions will be seen through the TAF
period, as periodic showers and thunderstorms continue to roll
through the area. Some LIFR conditions may result in the heaviest
rain showers, but left out of TAFs as confidence is low. This
will start to change tomorrow, as the upper and surface lows begin
to move out of the area. Today, we can see some gusts upwards to
25 KTs is some areas, with constant winds around 10 to 15 KTs.
This evening, the winds will die down and stick around 10 KTs
through tomorrow.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Gunkel
SHORT TERM...Gunkel
LONG TERM...RP Kinney
AVIATION...Gunkel
Hazardous weather outlook, Jul 11, 3:48 PM CDT, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
348 PM CDT Sun Jul 11 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-122100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
348 PM CDT Sun Jul 11 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers and storms are expected this evening and
tonight across the area. Localized flash flooding is possible,
especially in areas seeing these repeating showers and storms.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Near daily chances for thunderstorms are expected across the area.
Later in the week the threat for heavy rainfall and strong
thunderstorms return. At this time it is too soon to tell if there
will be severe thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Gunkel

In the hours before

Local storm report, Jul 11, 3:35 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
335 PM CDT SUN JUL 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HEAVY RAIN       AUGUSTA                 40.23N 90.95W
07/11/2021  M3.80 INCH       HANCOCK            IL   TRAINED SPOTTER

            RAINFALL SINCE 530 AM. 5.60 INCHES SINCE
            YESTERDAY.

&&

HAASE
Local storm report, Jul 11, 3:39 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
339 PM CDT SUN JUL 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HEAVY RAIN       1 S DENVER              40.27N 91.11W
07/11/2021  M2.90 INCH       HANCOCK            IL   BROADCAST MEDIA

            RAINFALL TODAY.

&&

HAASE
Local storm report, Jul 11, 3:44 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
344 PM CDT SUN JUL 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     FLASH FLOOD      1 ENE PLYMOUTH          40.29N 90.91W
07/11/2021                   MCDONOUGH          IL   TRAINED SPOTTER

            5 TO 6 INCHES OF WATER ON STATE HIGHWAY 61.

&&

HAASE
Local storm report, Jul 11, 3:50 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
350 PM CDT SUN JUL 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HEAVY RAIN       KEOKUK                  40.41N 91.41W
07/11/2021  M1.60 INCH       LEE                IA   TRAINED SPOTTER

            RAINFALL TODAY.

&&

HAASE
Local storm report, Jul 11, 4:23 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
423 PM CDT SUN JUL 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLASH FLOOD      1 SSW BONAPARTE         40.69N 91.80W
07/11/2021                   VAN BUREN          IA   EMERGENCY MNGR

            CORRECTS TIME OF PREVIOUS FLASH FLOOD REPORT
            FROM 1 SSW BONAPARTE. LOCATION
            ESTIMATE...WATER HAS SINCE RECEDED, LEAVING
            BEHIND PILED UP DEBRIS FROM THE FIELDS ON
            THE ROAD, WHICH WAS CAUSED BY THE WATER
            RUNNING OVER THE STREET. ALSO, A ROAD
            CULVERT HAD BEEN WASHED OUT. ROAD REMAINS
            CLOSED UNTIL CLEARED OFF.

&&

AE
Local storm report, Jul 11, 4:25 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
425 PM CDT SUN JUL 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HEAVY RAIN       1 S MOUNT PLEASANT MUNI 40.93N 91.51W
07/11/2021  M4.20 INCH       HENRY              IA   PUBLIC

&&

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 11:16 AM CDTSpecial Weather StatementDVNHancock89 min
Jul 11, 11:54 AM CDTFlash Flood WarningDVNHancock6 hr
Jul 11, 12:31 PM CDTSpecial Weather StatementDVNHancock, McDonough29 min
Jul 11, 2:35 PM CDTFlash Flood WarningDVNHancock, McDonough3 hr

Nearby

Areal Flood Warnings in Illinois, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.